Publication: On matrix-free computation of 2D unstable manifolds

All || By Area || By Year

Title On matrix-free computation of 2D unstable manifolds
Authors/Editors* L. van Veen, G. Kawahara and A. Matsumura
Where published* SIAM J. Sci. Comp.
How published* Journal
Year* 2011
Volume 33
Pages 25-44
Publisher SIAM
Keywords Newton-Krylov, manifold computation, shear flow.
Recently, a flexible and stable algorithm was introduced for the computation of 2D unstable manifolds of periodic solutions to systems of ordinary differential equations. The main idea of this approach is to represent orbits in this manifold as the solutions of an appropriate boundary value problem. The boundary value problem is underdetermined and a one parameter family of solutions can be found by means of arclength continuation. This family of orbits covers a piece of the manifold. The quality of this covering depends on the way the boundary value problem is discretised, as do the tractability and accuracy of the computation. In this paper, we describe an implementation of the orbit continuation algorithm which relies on multiple shooting and Newton-Krylov continuation. We show that the number of time integrations necessary for each continuation step scales only with the number of shooting intervals but not with the number of degrees of freedom of the dynamical system. The number of shooting intervals is chosen based on linear stability analysis to keep the conditioning of the boundary value problem in check. We demonstrate our algorithm with two test systems: a low-order model of shear flow and a well-resolved simulation of turbulent plane Couette flow.
Go to Turbulence, Bifurcation Theory
Back to page 12 of list